Woke Up In A Morgue

Cataplexy is a sudden and transient episode of loss of muscle tone, often triggered by emotions. It is a rare disease, but affects roughly 70% of people who have narcolepsy. Cataplexy can also be present as a side effect of SSRI Discontinuation Syndrome.

Cataplexy manifests itself as muscular weakness which may range from a barely perceptible slackening of the facial muscles to the dropping of the jaw or head, weakness at the knees, or a total collapse. Usually the speech is slurred, vision is impaired (double vision, inability to focus), but hearing and awareness remain normal. These attacks are triggered by strong emotions such as exhilaration, anger, fear, surprise, orgasm, awe, embarrassment, and laughter. A person’s efforts to stave off cataplectic attacks by avoiding these emotions may greatly diminish their quality of life, and they may become severely restricted emotionally if diagnosis and treatment is not begun as soon as possible.

Despite its relation to narcolepsy, in most cases, cataplexy must be treated differently and separate medication must be taken. For many years, cataplexy has been treated with tricyclic antidepressants such as imipramine, clomipramine or protriptyline. However these can have unpleasant side-effects and so have been generally replaced by newer drugs such as venlafaxine.

For cataplexy associated with narcolepsy, Xyrem (sodium oxybate) is often recommended.

Monoamine oxidase inhibitors may be used to manage both cataplexy and the REM sleep-onset symptoms of sleep paralysis and hypnagogic hallucinations.

From The Web
Join The Conversation